Heavy Snow, Kiowa
- When
- December 25, 6:00 AM CST to 3:00 PM CST
- Where
- Kiowa forecast zone
- Reported by
- Public
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Four inches of snow accumulation occurred in Retrop.
A strong upper storm system moved into Oklahoma from Christmas Eve through Christmas Day. Much of southern and western Oklahoma received considerable snowfall, while northern an central Oklahoma saw measurable snows.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong upper storm system moved into Oklahoma from Christmas Eve through Christmas Day. Much of southern and western Oklahoma received considerable snowfall, while northern an central Oklahoma saw measurable snows. A brief period of blizzard conditions also occurred over southwest Oklahoma, where over 6 inches of snow fell in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 25, 5:17 AM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
517 AM CST TUE DEC 25 2012
.DISCUSSION...
THE 12Z AVIATION DISCUSSION FOLLOWS....
&&
.AVIATION...
A DEVELOPING WINTER STORM WILL PROVIDE A WIDE VARIETY OF WEATHER
TO OUR FORECAST AREA TODAY. CEILINGS AND VISIBILITIES WILL VARY
THROUGH ALL CATEGORIES AT MOST SITES THROUGH THE DAY...AND THE
CHANGES WILL SOMETIMES BE VERY RAPID. FZRA AND PL ARE LIKELY THIS
MORNING AT KLAW...KOUN...AND KOKC...WHILE PL IS LIKELY AT THOSE
SITES PLUS KSPS. ALL PRECIPITATION AT TAF SITES SHOULD BE SN BY
ABOUT 1800Z...ALTHOUGH THE FZRA/PL WILL CONTINUE FARTHER SE UNTIL
MID-AFTERNOON. WINDS WILL BE FAIRLY STRONG TODAY...CAUSING MUCH
BLSN WHEREVER SNOW FALLS SUFFICIENTLY. AS THE STORM SYSTEM MOVES E
TONIGHT...CONDITIONS WILL BEGIN TO IMPROVE...ESPECIALLY AFTER
0000Z.
&&
.PREV DISCUSSION... /ISSUED 409 AM CST TUE DEC 25 2012/
DISCUSSION...
THIS FORECAST CYCLE INCLUDES ONLY UPDATES TO THE FIRST COUPLE OF
PERIODS...DUE TO THE MAGNITUDE OF THE WEATHER EVENT THAT IS
BEGINNING THIS MORNING.
PRECIPITATION BEGAN TO FORM LAST EVENING...AND HAS CONTINUALLY
INCREASED IN COVERAGE AND INTENSITY SINCE THEN. THE PRECIPITATION
IS ASSOCIATED PRIMARILY WITH THE DEFORMATION ZONE /AN AREA OF
UPWARD MOTION/ AHEAD OF THE APPROACHING MID-LEVEL WAVE. THIS WAVE
IS FORECAST TO TRAVEL EAST TODAY...JUST SOUTH OF THE RED RIVER.
THIS TRACK FAVORS A MORE SOUTHWARD POSITION OF HEAVY SNOW THAN THE
TRACKS THAT WERE FORECAST OVER THE PAST COUPLE OF DAYS.
HOWEVER...OUR PREVIOUS FORECASTS HAD SOMEWHAT OF A SOUTH BIAS
ALREADY...SO CHANGES THIS TIME AROUND ARE NOT MAJOR.
WE DID ADD A FEW COUNTIES IN OUR SOUTHEAST TO THE WINTER STORM
WARNING...HOWEVER...DUE TO THE CONCERN THAT THEY MAY RECEIVE A
SUBSTANTIAL AMOUNT OF SLEET...AND POSSIBLY EVEN FREEZING
RAIN...EVEN BEFORE SNOW BEGINS.
IT IS PRACTICALLY IMPOSSIBLE TO FORECAST ACCURATELY THE AREA AND
TIMING OF THE VARIOUS TYPES OF PRECIPITATION THAT ARE EXPECTED
OVER MUCH OF OUR AREA TODAY. MODEL OUTPUT HAS BEEN FAR LESS THAN
USEFUL IN PROVIDING BELIEVABLE SNOWFALL ESTIMATES...AND OTHER
METHODS ARE ALSO HIGHLY VARIED IN THEIR OUTPUT. HOWEVER...THE
BASIC PATTERN SUGGESTS STRONGLY THAT RAIN WILL BE LIKELY IN THE
SOUTHEAST COUNTIES UNTIL THIS AFTERNOON...WHILE A MIX OF FREEZING
RAIN...RAIN...SLEET...AND SNOW IS EXPECTED OVER MOST OF THE REST
OF OUR FORECAST AREA. ONLY THE NORTHWEST QUARTER OR SO OF OKLAHOMA
IS LIKELY TO RECEIVE SNOW...AND NOTHING ELSE. BY EARLY THIS
AFTERNOON...COLD AIR IS FORECAST TO DEEPEN OVER MOST OF THE
REGION...SHIFTING THE SNOW/MIX/RAIN LINE FARTHER SOUTHEAST. BY
EVENING...WE EXPECT ALL THE PRECIPITATION TO HAVE TURNED TO SNOW
IN OUR FORECAST AREA.
THE COMPLEXITY OF THE STORM SYSTEM...AND THE RESULTING
FORECAST...SUGGEST THAT UPDATES WILL PROBABLY BE NEEDED FROM TIME
TO TIME TO DEAL WITH UNEXPECTED VARIATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 26 12 25 14 / 100 20 0 0
HOBART OK 25 9 26 14 / 90 10 0 0
WICHITA FALLS TX 34 16 31 20 / 90 10 0 0
GAGE OK 20 6 27 13 / 90 10 0 0
PONCA CITY OK 24 9 27 13 / 70 10 0 0
DURANT OK 41 18 32 21 / 100 40 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR OKZ011>013-
015>020-022>032-035-038>043-046>048-050>052.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
OKZ004>010-014-021-033-034-036-037-044-045.
TX...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR
TXZ083>090.
&&
11/23/23HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CST TUE DEC 25 2012
OKZ004>048-050>052-TXZ083>090-251800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CST TUE DEC 25 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN
OKLAHOMA...ESPECIALLY THIS MORNING.
DISCUSSION...
A POWERFUL STORM SYSTEM WILL INTENSIFY AS IT MOVES FROM WEST TEXAS INTO
SOUTHERN ARKANSAS TODAY AND TONIGHT. COLD AIR WILL DEEPEN ACROSS
OKLAHOMA AND NORTH TEXAS DURING THE DAY WHICH ALLOW MOST OF THE
PRECIPITATION TO CHANGE TO SNOW BEFORE ENDING. SOME ELEVATED INSTABILITY
ACROSS SOUTHERN OKLAHOMA WILL RESULT IN A FEW THUNDERSTORMS AND
HIGHER RAINFALL RATES.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY DEC 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 10 PERCENT.
OTHER HAZARDOUS WEATHER...
NORTHERLY WINDS WILL INCREASE TODAY WHICH WILL LOWER WIND CHILL
VALUES AND CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW.
WINTER STORM WARNINGS AND A WINTER WEATHER ADVISORY ARE IN EFFECT. PLEASE
REFER TO THEM FOR DETAILS REGARDING WINTER PRECIPITATION AMOUNTS AND TRENDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY THROUGH MONDAY.
OTHER HAZARDOUS WEATHER...
VERY COLD TEMPERATURES AND WIND CHILLS CAN BE EXPECTED THROUGH
WEDNESDAY. WIND CHILL VALUES COULD RANGE FROM 12 DEGREES BELOW
ZERO TO 5 DEGREES ABOVE ZERO WEDNESDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.The national radar mosaic for the moment the first event began.
10 winter weather, 3 heavy snow, 1 winter storm, 1 blizzard. Local standard time, as filed.
Four inches of snow accumulation occurred in Retrop.
Snowfall totals of 3.5 inches were reported at Clinton, while Weatherford reported 2 inches of snow accumulation once the event wrapped up.
Two and a half inches of snow fell northeast of Fay.
Snow accumulations ranged from 2 inches around Shattuck to around 1 to 1.5 inches at Arnett.
Snow accumulations across the county ranged from 1.6 inches at Woodward to around an inch at Mutual.
Heavy snow and blizzard conditions occured in parts of Beckham county. A quick 2 inches of snow fell in Willow, with areas around Sayre picking up between and inch and 2.5 inches of snow.
Chickasha measured 2 inches of snow.
Areas west of Purcell measured 2.2 inches of snow.
Heavy snow and near blizzard conditions occurred with sustained winds near 30 mph. Areas around Altus measured 3 inches of snow.
Areas northwest of Chickasha in the Anadarko area saw around 4 inches of snow.
Blizzard like conditions occurred across the county from late morning through early afternoon. Many areas saw more than 4 inches of snow, including Cache and Lawton, where 6.2 and 6.8 inches of snow were measured respectively. Blowing of snow also resulted in visibilities of a half mile or less at times.
Thunderstorms and rain transitioned to snow and up to 2 inches fell near Grady.
Areas southwest of Frederick saw 2.6 to 3 inches of snow.
Healdton reported 4 inches of snow.
Blizzard conditions occurred with winds of 35 to 40 mph and visibilities below a quarter mile over a good part of the county. Walters recorded 4 inches of snow once the storm ended.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427391, 428708, 428709, 428710, 428713, 428715, 428716, 428719, 428721, 427398, 428723, 428730, 428733, 427404, 428725.